Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hi, so I just started 25mg of spironolactone almost a week ago. After searching about this acne medication I saw that a lot of people gained weight? I don't understand why though since this is basically a water pill. My derm does suspect that I have PCOS, i have slightly elevated testosterone (not sure of the exact numbers), I still need to follow up with a gyno.

Just for a little info I'm 17 and around 130lbs, 5'4. Two years ago I talked to my primary care doctor about the possibility of me having pcos since i had all the symptoms (facial hair, excessive hair on my stomach/chest, irregular periods, acne). What they did was just put me on birth control (Tri-Sprintec). I have been on birth control for almost 2 years now?

Of course my MAIN concern with taking spiro is if i will gain weight. I didn't really gain any weight when i went on BC pill. I eat pretty healthy and exercise regularly. Will this keep me from gaining weight?? Just curious about others experience with this medication and if you guys gained weight on it or not. Also what was your dosage and were you also on BC pill? 

Link to post
Share on other sites

Everyone is different, ive heard both gaining and losing weight. ive been on it for 4 months and have lost a little bit of weight, but im getting other side effects like dizziness, depression, nausea, headaches, and I lost a lot of sodium and phosphates from peeing it out. 
 

Link to post
Share on other sites

Just curious are you on birth control as well? I personally think girls who go on this gain so much because they are starting birth control for the first time as well, but i'm not sure. Right now i haven't really noticed any side effects.

Link to post
Share on other sites

Hi Meaghan!  Well, I've been on Spiro for 2+ years and I am not on BC any longer.  When I first started taking Spiro I lost a ton of weight, I went on an anti depressant and gained weight, as soon as I came off the antidepressant I lost the weight.  I just upped my dose even further on Spiro and continue to lose weight.  This like all symptoms or side effects can be very personal depending on what you have going on in your life.  I wouldn't let that worry you too much.  I was 5'5 125is when I started and probably 115-120lb right now.

Link to post
Share on other sites
6 minutes ago, Meghan478 said:

Thanks for the reply! I guess it just varies from person to person. How has your acne changed?

I completely cleared on Spiro 75mg and Yasmin, great skin texture, still oily but more glow, peach fuzz receeded.  I stopped the pill last February then noticed last October that I was getting hormonal breakouts more consistently before my period.  Definitely not something I experienced my first year on Spiro.  I'm not on 125mg recently upped it and dealing with clearing an IB right now.  It really did help change the texture of my skin as well once all of the breakouts stopped and the clogged pores went away.  It took 3 1/2-4 months for things to settle for me when I first started.  It's been about 4-5 weeks on the increased dose and feel like things are getting back on track.  
Link to post
Share on other sites
I started spironolactone earlier this year for my severe cystic acne. My acne is so bad that it disfigures my face. I was on the med for about 6 months. I noticed some weight gain a few months later but didn't really think much of it, plus I had clear skin for the first time in 15 yrs!! But then the weight started to become more rapid. It came to a point where I was gaining 10 lbs every 2 weeks. My eating habits and physical activity never changed. So I decided to stop taking it. Its been about a month already since I stopped. I have gained 40 lbs within the 6 months of taking it. I am overweight now and am very depressed from this. I have lost 5 lbs so far. Has anyone ever experience weight loss after stopping this med?? If so how long does it take to get back to pre-med weight? I have always been obsessed with my weight and having clear skin but I guess I prefer being skinny with acne than the other way around. The weight gain is too much.
 
Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×